Selective serotonin reuptake inhibitors (SSRI's)
The SSRI's block the serotonin transporter (1) and thus, the transport of serotonin back into the pre-synaptic neuron. This action initially results in an increase in serotonin in the presynaptic somato-dendritic area. This will cause the pre-synaptic 5-HT1A receptors to down-regulate (2) and result in an increase in serotonin neuronal firing (3). With a continuously high level of neuronal firing, the postsynaptic receptors will down-regulate (4), corresponding to a relief in depressive symptoms.
It is important to realize that since these drugs work on the presynaptic transporter, no specific post-synaptic receptor is targeted. Thus, the patient is likely to have enhanced neurotransmission to all receptors, which can also result in side effects. However, these side effects are less numerous than the originally available TCA's, and the two mechanisms of drug action and their side effects should be compared. The actions of the various 5HT post-synaptic receptors can be reviewed at 5-HT neurons
citalopram, and fluvoxamine. Venlafaxine is often called SNRI (serotonin norepinephrine reuptake inhibitor). These are often differentiated from one another by their route of elimination. All are primarily liver metabolised, but by different CYP P450 isoenzymes.
The most worrying, although infrequent adverse effect of these agents is a serotonin syndrome which is an excess of serotonergic activity at CNS and peripheral serotonin receptors. Patients can present with mild symptoms such as tremor, sweating and tachycardia, or more life-threatening symptoms of hypertensive emergency, hyperthermia, myoclonus, and delirium. Fortunately, these effects are unlikely to occur with monotherapy, and most cases have involved the use of a concomitant MAOI.
Which mechanisms lead to enhanced serotonin neuronal transmission at the post-synaptic receptor?
Extra info: Stimulation of the 5HT transporter and 5HT1A and 5HT1D receptors will lead to a decrease in serotonin neurotransmission, and blockade of post-synaptic 5HT2C receptors is in effect, like decreasing serotonin transmission
When taking an SSRI, 5-HT3 receptor stimulation is enhanced, leading to side effects of nausea.
Extra info: The frequency of nausea occuring across all SSRI's is around 10%.